Iowa, 2018

Flooding in Iowa, April 23 to 30, 2018

April 23 to 30, 2018 · NWS DMX · 2 events in 2 counties and zones

Part II: Several rivers went into flood as heavy rainfall, heavy snow and resultant melting snow all led to higher streamflows in the latter half of April across portions of central and northern Iowa. Flooding at 3 locations including the West Fork of the Des Moines River at Estherville, Emmetsburg and Humboldt remained above flood stage into May 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Part II: Several rivers went into flood as heavy rainfall, heavy snow and resultant melting snow all led to higher streamflows in the latter half of April across portions of central and northern Iowa. Flooding at 3 locations including the West Fork of the Des Moines River at Estherville, Emmetsburg and Humboldt remained above flood stage into May 2018. Some of the rivers went in and out of flood a few times during the period. There are 3 parts to this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 23, 10:45 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 23, 10:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1145 PM CDT Mon Apr 23 2018

.SHORT TERM.../Tonight through Tuesday/
Issued at 255 PM CDT Mon Apr 23 2018

Confidence: Medium to High

Upper level low continues to pull away from our area with only a few
mid to high level clouds still present over southern Iowa. Plenty of
sunshine and a nice response today regarding mid day temperatures
despite little if any mixing across the region.  Tonight will remain
quiet with weak ridge of high pressure settling over the region and
eventually dissipating at the sfc as next system approaches.  Most
of Tuesday looks rather pleasant again with a general increase in
clouds during the late morning to afternoon hours. Highs across the
south...especially...will be mild again with H850 temperatures still
ranging from 7-8C during the afternoon hours.  A brief window of
increased mixing in the afternoon may help promote highs in the
lower 70s over the south again...with cooler afternoon highs over
the north due to cloud cover and colder H850 temperatures behind
a weak cold front dropping south into the region tomorrow. Highs
tomorrow north will likely be in the upper 50s/lower 60s compared
todays readings in the 60s.

.LONG TERM.../Tuesday night through Monday/
Issued at 255 PM CDT Mon Apr 23 2018

Confidence:  Medium to High

With the blocking ridge aloft in place and slow moving closed low
over the Southeast States...tomorrows system has little choice but
to drift south/southeast with time. This has been advertised for a
while and expecting again little more than chance light rain over
the south/southwest tomorrow evening/night as the system tracks away
from the region. Along with the cool front passing south of the area
temperatures aloft will cool to slightly below zero at H850 for late
tomorrow and Wednesday morning prior to eventual warming again into
the weekend. This will result in slightly cooler highs for Wednesday
afternoon with north northeast flow aloft. By Thursday another weak
boundary will move through the region. Models differ on impacts with
the Euro having a more moisture starved solution compared to the
GFS. In either case the Gulf is shut off from any moisture. For now
will continue with blended solution though given the pattern and
predominant ridge aloft...the rain is likely to be rather sparse and
of little impact.  Highs Thursday should moderate ahead of the front
with highs in the mid to upper 60s for the central and south and
only slightly cooler in the 50s over the north. The weekend will see
renewed warming with adiabatic compression across the Northern
Plains resulting in warming H850 temperatures from Friday through
Sunday.  Some uncertainty remains with regard to the approaching
system late in the weekend with a typical spread in solutions:  The
Euro is slower while the GFS brings the system into the region
already by Monday afternoon while the Euro later Monday night. Its
likely that much of the region will be in the 60s to lower 70s again
already by Saturday with Sun/Mon seeing highs generally in the 70s.
Sun/Monday H850 temperatures range from 10-15C/13-16C respectively.
Depending on cloud cover and mixing next Monday...some potential to
crack the 80 degree mark over the west/southwest.  Will wait and see
how trends compare over the next several days. With slower Euro
solution there would be a better chance of seeing the warmer high
temperatures.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1145 PM CDT Mon Apr 23 2018

VFR conditions will prevail for the next 24 hours.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Martin
Hazardous weather outlook, Apr 23, 2:17 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
317 PM CDT Mon Apr 23 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-242030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
317 PM CDT Mon Apr 23 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River flooding due to snow melt is expected to continue or develop
along the upper reaches of the Des Moines River Basin, as well as
the Cedar River near Cedar Falls. Flood Warnings remain in effect
for these areas. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Humboldt

When
April 23, 11:00 PM CST to April 30, 11:59 PM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested at 10.72 feet on 26 April 2018 at 10:15 UTC.

Flood, Black Hawk

When
April 24, 11:15 AM CST to April 26, 3:45 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 89.23 feet on 25 April 2018 at 19:00 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751724, 751725.